Colorado, 2017

Winter Storm and Winter Weather in Colorado, December 23, 2017

December 23, 2017 · NWS BOU · 3 events in 3 counties and zones

A powerful jet stream produced considerable snow and blowing snow in the northern Colorado mountains. The heaviest snowfall occurred in the mountains north of the Interstate 70 Corridor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful jet stream produced considerable snow and blowing snow in the northern Colorado mountains. The heaviest snowfall occurred in the mountains north of the Interstate 70 Corridor. Storm totals included: 22.5 inches, 9 miles east-northeast of Steamboat Springs; 19.5 inches, 9 miles south-southeast of Spicer; 16.5 inches, 4 miles southeast of Mount Zirkel; 15 inches, 5 miles west of Berthoud Falls and 7 miles south-southeast of Cameron Pass; 12 inches near Loveland Pass, 3 miles north-northeast of Mount Audobon, 6 miles east of Cameron Pass, 9 miles east of Glendevey and 8 miles south-southeast of Rand; 10.5 inches, 4 miles south of Longs Peak and 11 miles south of Rabbit Ears Pass; with 6 to 10 inches elsewhere.

Strong winds with gusts ranging from 60 to 80 mph above timberline produced blowing and drifting snow, icy conditions with near zero visibility. The extreme weather conditions, numerous accidents and busy holiday travel forced the extended closure of Interstate 70 in both directions approaching the Eisenhower/Johnson Tunnel. Westbound I-70 was closed from Morrison Road to the tunnel and eastbound was closed at Vail, and from the Silverthorne exit to the tunnel. US 40 from I-70 over Berthoud Pass to Winter Park was also closed because of extreme conditions and crashes. The closures started late in the afternoon of the 23rd and did not re-open until the following morning. According to CDOT, the Eisenhower Johnson Memorial Tunnel also lost power. Consequently, there was no control over the lights on the highway or the digital message boards. Temporary shelters had to be opened for stranded travelers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 22, 8:10 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Dec 22, 8:10 PM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
810 PM MST Fri Dec 22 2017

.UPDATE...
Issued at 800 PM MST Fri Dec 22 2017

Have adjusted some of the near term winds to follow observations.
Both HRRR and RAP have been hinting at fog over the far
northeastern plains early Saturday morning as surface winds become
southeasterly. However, considering the cloud cover that will be
increasing, and looking at forecast soundings, not seeing how that
could occur. Will leave out of the forecast for now. No
adjustments needed to the winter storm timing or amounts, will
keep the forecast ongoing.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 217 PM MST Fri Dec 22 2017

Northwest flow aloft will increase tonight bringing Pacific
moisture with it. Orographic lift will start to produce snow over
the northern mountains around midnight. Snow is expected to become
widespread over the mountains north of I-70 by 12Z Saturday.
Lapse rates of 6-8 C/km below 500mb will help keep snow going
through Saturday. Lift from the jet will produce bands of heavier
snow over the mountains Saturday afternoon. Best lift, thus best
snowfall is expect to fall over the north central mountains. The
Winter Storm Warnings and Advisories still look on track with the
heaviest snow falling over the mountains of Jackson and Grand
counties. Snowfall amounts of 8 to 14 inches are expected over the
northern mountains with 4 to 8 inches in the mountains along
I-70. Locally higher amounts are expected due to the orographic
nature of snow and banded snowfall.

For the Front Range and eastern plains, temperatures will be cool
tonight, but not as cold as last night. Skies will become mostly
cloudy overnight and slow/stop cooling after midnight. Lows are
expected to be in the teens with single digits likely in the cold
low lying areas. Mostly cloudy skies will continue into Saturday
and limit heating. This should result in cooler temperatures with
highs mainly in the 30s. A cold front will enter northern Colorado
around mid afternoon. Lift associated with the front and from the
jet is expected to produce snow along the Wyoming/Colorado border
late in the afternoon. This snow should drop south Saturday
evening.

.LONG TERM...(Saturday night through Friday)
Issued at 217 PM MST Fri Dec 22 2017

A strong to moderate northwesterly flow aloft will be over the
region through the middle of next week. Saturday night, a strong
northwesterly flow aloft will be over with a 130 jet max over
northwest CO at 00z translating eastward across CO through 12z
Sunday. Northeast CO on the north side of the jet max and it a
favorable location for Convective Symmetric Instability or CSI
bands, from 00z-06z in the evening. Low level upslope developing
behind the cold front through the evening, impacting areas around
Fort Collins in the 00-03z period and Denver 03-06z time frame.
Best chance of accumulating snowfall across the northeast plains
will be over the northern tier zones with 1 to 2 inches possible,
but will mention accumulations of an inch or less as far south as
Denver. Locally higher amounts would be possible under enhanced
banding. In the mountains, current timing of the highlights looks
fine for now, with the snowfall decreasing by mid evening. The
strong northwesterly flow aloft will continue through Monday. Mid
level subsidence will allow for drier but continued cold
conditions through most of Sunday. Another system associated with
the next jet max is progged to drop out the northwest and bring
additional snowfall primarily to the mountains Sunday night into
Christmas Day. At this time, amounts in the 4-8 inch range not out
of the question. A cold front push into the northeast plains
Monday afternoon with a slight chance of snow especially north and
east of Denver Monday afternoon into Monday night. A period of
brief subsidence will occur Tuesday into Wednesday with a drier
northwesterly flow aloft will be over the region. The flow aloft
will be weakening at that time as well. The next system is
expected to drop out of the northwest and into the northern
mountains Wednesday night into Thursday, with a slight chance
across the northeast plains Thursday morning. The flow aloft will
increase at that time as well with the passage of the trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 800 PM MST Fri Dec 22 2017

High clouds will increase tonight with VFR conditions expected to
prevail through 20-24Z Saturday. Southerly drainage winds, with
gusty west winds likely later tonight at BJC, will extend tonight
through most of the morning. At this point, the forecasted
direction gets difficult as a surface low heads south into
southeastern Colorado, but a trough that extends up along the
urban corridor will either produce northeasterly winds at DEN and
APA, or, gusty WNW prefrontal winds will push out from the
foothills. For now will put DEN at N, and APA at NW being closer
to the higher terrain. A cold front is expected over the airports
around 02-04z, with lower ceilings and possible light banded snow
expected soon after.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 AM to 11 PM MST Saturday for
COZ034.

Winter Storm Warning from 2 AM to 11 PM MST Saturday for COZ031-
033.

&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Meier
Hazardous weather outlook, Dec 22, 11:03 AM MST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MST Fri Dec 22 2017

COZ030>051-231815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MST Fri Dec 22 2017

...Winter Storm Warning for the northern Mountains late tonight
through Saturday evening...
...Winter Weather Advisory for the central Mountains late tonight
through Saturday evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry today with temperatures not as cold as Thursday. Snow
will develop in the mountains mainly after midnight with wind
gusts up to 60 mph at times above 10000 feet. Accumulations of 2
to 6 inches will be possible overnight with the highest amounts in
the northern mountains. Mountain roads are expected to become snow
packed and slippery by Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm totals by late Saturday evening in the mountains of north
central Colorado will range from 8 to 14 inches north of Interstate
70, with higher amounts possible in favored areas. The mountain
areas south of I-70 can expected accumulations of 4 to 8 inches,
with a few higher amounts possible. Strong winds will cause widespread
blowing snow as well. There will be a chance of snow on the plains
late Saturday afternoon and evening behind a cold front. The best
chance of snow on the plains will be over the northern border
areas, where light snow accumulations will be possible. Another
round of snow is expected in the north central mountains late
Sunday afternoon through Monday night. Several additional inches
are possible. The plains will be mostly dry for the next week.
Temperatures will generally remain below seasonal normals through
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 23, 2:00 AM MST to 11:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals ranged from 16 to 22.5 inches.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 23, 2:00 AM MST to 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 10 to 15 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 23, 2:00 AM MST to 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 6 to 12 inches. Interstate 70 and other roadways were closed for several hours due to the high traffic volume and hazardous road conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730716, 730717, 730720.